Louisiana, 2002

Lightning Strike in Louisiana, July 18, 2002

July 18, 2002 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 18, 12:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 18, 12:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT THU JUL 18 2002

MAIN FORECAST PROBLEMS CENTER AROUND THE ISOLATED CONVECTION ACROSS
COASTAL ZONES THROUGH THE EARLY EVENING HOURS AND THE CONTINUED HEAT
ACROSS THE FORECAST AREA. IN THE NEAR TERM...DESPITE THE PRESENCE OF
THE UPPER RIDGE ISOLATED CONVECTION HAS DEVELOPED EARLY THIS
AFTERNOON MAINLY ALONG THE LAKE AND SEA BREEZES SOUTH OF LAKE
PONTCHARTRAIN IN A VERY UNSTABLE AIRMASS...500 MB TEMPERATURE FROM
THIS MORNING/S SIL SOUNDING WAS MINUS 8 WITH A PW ABOVE 2 INCHES
ALONG WITH SURFACE TEMPERATURES/DEWPOINTS THIS AFTERNOON IN THE MID
90S/MID AND UPPER 70S. EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON HOURS AND EXPAND TO AREAS
ALONG THE MISSISSIPPI COAST AND JUST NORTH OF LAKE PONTCHARTRAIN.
SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS GIVEN THE DEGREE OF
INSTABILITY AND THE DRY AIR IN THE MID LEVELS. THIS ACTIVITY SHOULD
DIMINISH EARLY THIS EVENING. BEYOND THIS EVENING...EXPECT THE HEAT
TO CONTINUE INTO FRIDAY WITH THE CRITERIA FOR A HEAT ADVISORY STILL
BEING MET FOR LOCATIONS SOUTH OF LAKE PONTCHARTRAIN INCLUDING THE
NEW ORLEANS METRO AREA WHERE LOW TEMPERATURES LAST NIGHT ONLY
DROPPED IN THE LOWER 80S IN MANY LOCATIONS. TEMPERATURES ARE
EXPECTED TO LOWER SLIGHTLY OVER THE WEEKEND AND INTO NEXT WEEK AND
CHANCES FOR DAILY DIURNAL CONVECTION ARE EXPECTED TO BE ON THE
INCREASE AS THE RIDGE OVER THE GULF COAST IS SUPPRESSED SOMEWHAT BY
THE MID/UPPER LEVEL TROUGH CURRENTLY LOCATED ACROSS THE MIDDLE
MISSISSIPPI VALLEY.

PRELIMINARY NUMBERS FOLLOW...

MCB 74/93/74/93 0102       BTR 74/93/75/93 0102
MSY 79/94/78/93 1202       GPT 75/94/75/93 1202

.NEW...NONE
LA...HEAT ADVISORY LAZ058>070.
MS...NONE.

11

In the hours before

Special weather statement, Jul 18, 9:50 AM CST, 4 hours 10 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT THU JUL 18 2002

...HEAT ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST LOUISIANA...
...HEAT INDEX VALUES RANGING 103 TO 110 TODAY...

.SYNOPSIS...HOT AND HUMID CONDITIONS DUE TO STRONG HIGH PRESSURE
OVER THE AREA WILL PRODUCE A HEAT STRESS SITUATION FOR TODAY.
THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING ALONG THE LAKE AND SEA
BREEZE BOUNDARY INTERSECTIONS DURING THE EXCESSIVE HEAT LATE THIS
AFTERNOON.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP ALONG LAKE AND SEA BREEZES MAINLY
AFTER 4 PM AND DISSIPATE BY 830 PM. WIND GUSTS OF 40 TO 50 MPH...
OCCASIONAL LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE WITH SOME
OF THE STORMS THIS AFTERNOON. THE MOST LIKELY AFFECTED AREA WILL BE
ACROSS METRO NEW ORLEANS AND ALONG THE INTERIOR PORTIONS OF THE
MISSISSIPPI COASTAL COUNTIES.

.HEAT...
HIGH TEMPERATURES THIS AFTERNOON WILL BE IN THE MIDDLE 90S
WITH HEAT INDEX VALUES 105 TO 110 IN THE ADVISORY AREA SOUTH OF
THE TIDAL LAKES...103 TO 107 ELSEWHERE.

.ACTIONS...
HEAT PRECAUTIONS SHOULD BE TAKEN TODAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
July 18, 2:00 PM CST
Where
Jefferson County, Bridge City
Reported by
NEWSPAPER
Coordinates
29.681, -90.098 (the zone’s center; the record gives no point)

Lightning strikes knocked out power to about 2,200 customers.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311248.